Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 219, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 29, 2005, 3:38 AM CDT for Pipestone County, Rock County, Minnesota. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2005, 3:38 AM CDT (08:38 UTC)
- Expired
- Jun 29, 2005, 4:17 AM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Pipestone County, MN, Rock County, MN
The radar
The Sioux Falls radar (KFSD), 42 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 3:40 AM CDT | TSTM WND GST 60 | Luverne, MN | |
| Jun 29, 3:40 AM CDT | TSTM WND GST 60 | Luverne, MN | |
| Jun 29, 3:40 AM CDT | HAIL 1 | Luverne, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1880 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1183 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 290838 SVRFSD MNC117-133-290915- /O.NEW.KFSD.SV.W.0219.050629T0838Z-050629T0915Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 338 AM CDT WED JUN 29 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEAST PIPESTONE COUNTY IN SOUTHWEST MINNESOTA ROCK COUNTY IN SOUTHWEST MINNESOTA * UNTIL 415 AM CDT * AT 338 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF JASPER TO 4 MILES WEST OF LUVERNE...OR ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF LUVERNE TO 4 MILES WEST OF LUVERNE...MOVING NORTHEAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... TROSKY...HARDWICK AROUND 350 AM CDT EDGERTON AROUND 405 AM CDT WOODSTOCK AROUND 415 AM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4382 9648 4352 9631 4363 9607 4413 9607 $$ JH
3 follow-up statements
000 WWUS53 KFSD 290850 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 350 AM CDT WED JUN 29 2005 MNC117-133-290915- /O.CON.KFSD.SV.W.0219.000000T0000Z-050629T0915Z/ PIPESTONE MN-ROCK MN- 350 AM CDT WED JUN 29 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 AM CDT FOR ROCK AND SOUTHEAST PIPESTONE COUNTIES... AT 350 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF TROSKY TO LUVERNE...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF PIPESTONE TO LUVERNE...MOVING NORTHEAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... HATFIELD...KENNETH...EDGERTON AROUND 405 AM CDT WOODSTOCK AROUND 415 AM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4382 9648 4352 9631 4363 9607 4413 9607 $$ JH
000 WWUS53 KFSD 290909 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 408 AM CDT WED JUN 29 2005 MNC117-133-290915- /O.CON.KFSD.SV.W.0219.000000T0000Z-050629T0915Z/ PIPESTONE MN-ROCK MN- 408 AM CDT WED JUN 29 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 AM CDT FOR ROCK AND SOUTHEAST PIPESTONE COUNTIES... AT 408 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF HATFIELD...TO HATFIELD TO KENNETH...OR ALONG A LINE EXTENDING FROM PIPESTONE TO 7 MILES NORTHEAST OF LUVERNE...MOVING NORTHEAST AT 25 MPH. THE STRONGEST WINDS WITH THESE STORMS WOULD LIKELY OCCUR IN AREAS BETWEEN PIPESTONE AND WOODSTOCK. * SEVERE THUNDERSTORMS WILL BE NEAR... HOLLAND AND WOODSTOCK AROUND 415 AM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4382 9648 4352 9631 4363 9607 4413 9607 $$ JH
000 WWUS53 KFSD 290917 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 417 AM CDT WED JUN 29 2005 MNC117-133-290927- /O.EXP.KFSD.SV.W.0219.000000T0000Z-050629T0915Z/ PIPESTONE MN-ROCK MN- 417 AM CDT WED JUN 29 2005 ...THE SEVERE THUNDERSTORM WARNING FOR ROCK COUNTY EXPIRED AT 415 AM CDT... THE WARNING HAS EXPIRED. THE STORM HAS EXITED ROCK COUNTY. A SEVERE THUNDERSTORM WARNING HAS BEEN EXTENDED UNTIL 500 AM CDT FOR EASTERN PIPESTONE COUNTY. LAT...LON 4382 9648 4352 9631 4363 9607 4413 9607 $$ JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 1:53 AM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 29, 1:53 AM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 153 AM CDT WED JUN 29 2005 .DISCUSSION... WL WRITE AN EARLY DISC IN CASE CONVECTION BREAKS OUT A BIT LATER. CURRENTLY...SOME TS HAS FIRED RIGHT ALONG I 90 BETWEEN KMHE AND KFSD. THIS IS ASSOCIATED WITH THE VERY STRONG H85 WMFNT LIFTING NWD AND ON THE NOSE OF THE H7 CAP. YESTERDAY THE NAM HAD PROGGED A VERY STRONG 50KT WIND AT 6 KM FOR RIGHT NOW...HOWEVER REALITY FM AREA RAOBS AND PROFILERS SHOW THE 6 KM WIND AT ONLY 15 TO 25 KTS. THIS GOES QUITE AWAYS IN EXPLAINING THE LACK OF UPPER FORCING IN KEEPING THE CONVECTION FM GETTING OUT OF CONTROL TONIGHT...AT LEAST SO FAR. AS TIME PROGRESSES OVER THE NEXT 6 HRS...A VERY STRONG H7 THERMAL RIDGE SHOOTS NWD INTO THIS FA...AFFECTING ALL AREAS IN THE FA EXCEPT OUR FAR N AND FAR E. WITH GOING CONVECTION IN WRN NEB...OPTED TO PUT IN CHC POPS OVER THE FAR WRN CWFA BETWEEN 11Z AND 14Z...WITH SLGT CHC POPS ACROSS OUR N WHERE THE CAP HAS THE LEAST AFFECT AND ALONG THE DEPARTING WMFNT. THIS AFTN...STRONG UPPER TROF AND ASSOCIATED CDFNT WL MOV EWD ACROSS THIS AREA. THE MAIN STORY HERE HAS BEEN A SLOWER MOVEMENT WITH THE SFC FNT. STRONG JET STREAK FOR THIS TIME OF YEAR AT THE BASE OF THE UPPER TROF WITH 40 TO 45 KT WINDS AT 6 KM PROGGED IN OUR WRN CWFA...AND 50 TO 60 KTS IN OUR ERN HALF...BOTH PER THE NAM. NOT SURE IF I TRUST THESE SPPEDS ATTM...BUT IT IS A STRONG UPPER TROF. IF THESE WINDS DO PAN OUT...DEFINITE SVR CHCS WL BE IN THE OFFING OVR THE ERN CWFA THIS AFTN...LINGERING IN THE FAR E EARLY THIS EVENING WITH DEEP LYR DIR SHEAR AND STRONG INSTABILITY. WAVE QUICKLY EXITS AFTER EVENING TONIGHT. NW FLOW BOTH ALOFT AND AT THE SFC TAKES OVER ON THU WITH BREEZY CONDS AND WL MIXED AIR. NAM CONTS TO SHOW HIGH LVLS OF H85 RH ON THU OVER MUCH OF OUR N AND ERN PTNS OF THE FA ASSOCIATED WITH CAA STRATOCU. NEXT WX FEATURE TO LOOK AT IS LATE FRI NIGHT...WITH RETURN FLOW BEGINNING ALONG WITH STRONG H85 WAA THRU THE WRN HALF OF THE FA. H7-H5 LAPSE RATES ARE BEGINNING TO STEEPEN UP SOMEWHAT...SO KEPT CHCS OF TS GOING THRU THE WRN HALF OF THE FA AFTER MIDNIGHT. HAVE NOT LOOKED CLOSELY AT TEMPS YET...BUT QUICK GLANCE AT THE H85 TEMPS EARLIER ON THE MODELS WL GIVE NO MAJOR CHANGES TO GOING FCST. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jun 28, 11:37 AM CDT, 16 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1137 AM CDT TUE JUN 28 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1137 AM CDT TUE JUN 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... DEEP LAYER SHEAR AND INSTABILITY WILL MEAN A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING INTO THE EARLY OVERNIGHT HOURS WEST OF A BROOKINGS TO YANKTON LINE...WITH A PRIMARY CONCERN FOR DAMAGING WIND GUSTS UP TO 80 MPH. ISOLATED THUNDERSTORMS ARE EXPECTED TO POP BY VERY LATE THIS AFTERNOON ACROSS PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA INTO NORTH CENTRAL NEBRASKA. THESE STORMS WILL INITIATE AS ISOLATED CELLS...CAPABLE OF PRODUCING VERY LARGE HAIL...DAMAGING WINDS...AND TORNADOES. THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS TOWARD SUNSET IN AREAS FROM CHAMBERLAIN...TO YANKTON...AGAIN WITH A THREAT FOR HAIL TO 2 INCHES IN DIAMETER...AS WELL AS WIND GUSTS TO 65 MPH AND A THREAT FOR TORNADOES. THESE CELLS WILL GRADUALLY CONGEAL AS DYNAMIC FORCING INCREASES THIS EVENING...EVOLVING INTO SUPERCELLS WITH BOWING SEGMENTS...AND EVENTUALLY A LARGE SCALE BOW ECHO MOVING FROM WEST SOUTHWEST TO EAST NORTHEAST THROUGH EASTERN SOUTH DAKOTA. WIND SPEEDS COULD BE IN EXCESS OF 80 MPH. FARTHER TO THE SOUTHEAST...THE SEVERE THREAT IS LESSER...WITH ISOLATED NICKEL TO QUARTER SIZE HAIL AND WINDS GUSTS TO AROUND 60 MPH THE PRIMARY THREAT ACROSS FAR SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA...AND NORTHWEST IOWA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY IN THE WAKE OF OVERNIGHT CONVECTION...CONDITIONS WILL QUIET DOWN DURING THE MORNING HOURS. BY EARLY TO MID AFTERNOON...ISOLATED THUNDERSTORMS WILL LIKELY DEVELOP ALONG A LINE FROM MARSHALL MINNESOTA TO SIOUX CITY IOWA. THESE STORMS WILL INCREASE A BIT IN COVERAGE BY EARLY EVENING AS IT EXITS EARLY EVENING FROM WINDOM MINNESOTA TO STORM LAKE IOWA. HAIL TO QUARTER SIZE AND WIND GUSTS TO 70 MPH ARE THE PRIMARY THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 7 PM THROUGH MIDNIGHT IN SOUTH CENTRAL SOUTH DAKOTA...AND BETWEEN 10 PH AND 3 AM OVER MUCH OF SOUTHEAST SOUTH DAKOTA INTO SOUTHWEST MINNESOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, Jun 28, 10:06 PM CDT, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1006 PM CDT TUE JUN 28 2005 SDZ038-050-052-053-057>060-063>065-068-290330- AURORA-BEADLE-BON HOMME-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY- HANSON-HUTCHINSON-JERAULD-SANBORN- 1006 PM CDT TUE JUN 28 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 549 HAS BEEN CANCELLED... ALTHOUGH THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF SOUTHEASTERN SOUTH DAKOTA...WIDESPREAD SEVERE WEATHER IS NO LONGER EXPECTED. THEREFORE...SEVERE THUNDERSTORM WATCH 549 HAS BEEN CANCELLED FOR PORTIONS OF SOUTHEAST SOUTH DAKOTA. IN SOUTHEAST SOUTH DAKOTA THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM THE WATCH... BEADLE...JERAULD...SANBORN...BRULE...AURORA...DAVISON...HANSON... GREGORY...CHARLES MIX...DOUGLAS...HUTCHINSON...BON HOMME. BT
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 4:12 AM CDT | Severe Thunderstorm Warning | FSD | Murray, Nobles, Pipestone | 48 min |
| Jun 29, 6:02 AM CDT | Severe Thunderstorm Warning | FSD | Jackson | 28 min |
| Jun 29, 4:48 PM CDT | Severe Thunderstorm Warning | FSD | Nobles, Rock | 27 min |
| Jun 29, 4:54 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 36 min |
| Jun 29, 5:08 PM CDT | Severe Thunderstorm Warning | FSD | Murray | 52 min |
| Jun 29, 5:11 PM CDT | Severe Thunderstorm Warning | FSD | Nobles | 42 min |
| Jun 29, 5:21 PM CDT | Tornado Warning | FSD | Lyon | 24 min |
| Jun 29, 5:43 PM CDT | Tornado Warning | FSD | Lyon | 34 min |
| Jun 29, 5:46 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 44 min |
| Jun 29, 6:20 PM CDT | Tornado Warning | FSD | Cottonwood | 25 min |
| Jun 29, 6:39 PM CDT | Tornado Warning | FSD | Cottonwood | 37 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.